Heavy Snow, Lee
- When
- February 28, 4:30 AM EST to 9:00 PM EST
- Where
- Lee forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.705, -83.128 (the zone’s center; the record gives no point)
3-8 inches of snow
A winter storm dumped heavy snow across extreme southwest Virginia. 8 inches of snow was reported in Russell County and 3 to 6 inches was reported across the rest of southwest Virginia.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A winter storm dumped heavy snow across extreme southwest Virginia. 8 inches of snow was reported in Russell County and 3 to 6 inches was reported across the rest of southwest Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 28, 3:30 AM EST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 330 AM EST MON FEB 28 2005 .SHORT TERM...(TODAY AND TONIGHT)...DYNAMIC COOLING UNDERESTIMATED BY GUIDANCE EARLY THIS MORNING. T/TDS ACROSS NE PART OF MRX CWA ABOUT 4 DEGREES BELOW CURRENT AND PREVIOUS MOS. EXPANDED WSWMRX TO INCLUDE SNOW ADVISORY FOR NE TENNESSEE THIS MORNING. HEAVY SNOW WARNING LOOKS ON TRACK FOR SW VA AND TN MNTS SMOKYS NORTHWARD. BEST LIFT PROVIDED THIS MORNING BY SHORT WAVE MOVING NE THROUGH THE AREA. THIS FEATURE IS PRESSED BETWEEN STRONG SOUTHERN STREAM FM CNTRL GLFMEX TO OFF MID ATLC CST AND APPROACHING TROUGH FM NW WITH A GOOD IMPULSE DIVING DOWN ITS BACKSIDE. MODELS POSITIONS OF SFC LOW OFF SC CST NOT TO BAD BUT ALL SEEM A TAD TOO HIGH WITH PRESSURE. THIS FEATURE WILL CONTINUE TO MOVE RAPIDLY NNE UP EAST CST TODAY AND TONIGHT. ATTENTION SHIFTS TO TROUGH WHICH SWINGS SE THROUGH AREA TONIGHT. THIS FEATURE DEEPER AND COLDER THAN PREVIOUS MODEL RUNS. A SFC LOWS SPINS WITHIN THIS TROUGH ACROSS N OH RVR VLY THROUGH TONIGHT. WITH THIS SHIFTING PATTERN SFC FLOW ACROSS MRX CWA UNDERGOES NEAR FULL CIRCLE SWING TODAY AND TONIGHT. STARTING WITH NE FLOW SHIFTING QUICKLY THROUGH THE S TO SW BY THIS AFTERNOON WITH GOOD CAA OVERNIGHT. MOST AREAS WILL SEE SNOW AND FLURRIES. FLOW NOT FAVORABLE FOR UPSLOPE SNOW PRODUCTION AND MODELS SHOW RAPID DROP IN AVAILABLE MOISTURE SO VALLEY AMOUNTS NOT IMPRESSIVE AT THIS TIME. CONCERNED MOISTURE TONIGHT UNDERDONE BUT HAVE MADE LITTLE CHANGE TO CURRENT QPF FORECAST BUT HAVE INCREASED LIKELIHOOD. .LONG TERM...TUESDAY THROUGH SUNDAY...THE LOW PRESSURE SYSTEM WILL BE EXITING THE AREA ON TUESDAY WITH PRECIP CONTINUING TO TAPER OFF THROUGHOUT THE DAY. HOWEVER...THE WESTERLY FLOW...THOUGH NOT THE BEST FOR UPSLOPE LIFT...SHOULD BE SUFFICIENT FOR LINGERING SNOW SHOWERS OVER HIGHER ELEVATIONS OF OUR NORTHEAST THROUGH TUESDAY NIGHT. THESE SNOW SHOWERS SHOULD END ON WEDNESDAY AS A DRIER AIR MASS FILTERS IN. WITH A BREAK BETWEEN SYSTEMS...TEMPERATURES WILL SLOWLY MODERATE AS WELL. MODELS STILL HAVING PROBLEMS RESOLVING THE DETAILS OF A WAVE DROPPING DOWN THE NORTHWEST FLOW ALOFT. CONFIDENCE REMAINS LOW ON THE TIMING AND STRENGTH OF THE WAVE...SO FOR NOW WILL CONTINUE WITH LOW POPS FOR SUNDAY. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 46 32 42 25 / 70 30 20 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 45 31 38 22 / 90 50 30 10 OAK RIDGE, TN 45 30 38 22 / 90 50 30 10 TRI CITIES AIRPORT, TN 39 28 34 20 / 100 60 50 20 && .MRX WATCHES/WARNINGS/ADVISORIES... .NC......NONE. .TN......NONE. .VA......NONE. && SON/MJB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 935 PM EST SUN FEB 27 2005 TNZ018-041-043-045-047-072-074-VAZ001-002-005-006-008-281100- BLOUNT SMOKY MTN-COCKE SMOKY MTN-JOHNSON-LEE-RUSSELL-SCOTT VA- SEVIER SMOKY MTN-SOUTHEAST CARTER-SOUTHEAST GREENE-UNICOI- WASHINGTON VA-WISE- 935 PM EST SUN FEB 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE (TODAY AND TONIGHT)... ...HEAVY SNOW WARNING IN EFFECT UNTIL 6 AM TUESDAY MORNING FOR THE HIGHER ELEVATIONS ABOVE 2500 FEET... A LOW PRESSURE SYSTEM WILL TRACK NORTHEAST ACROSS GEORGIA AND THE CAROLINAS TONIGHT...BRINGING RAIN ACROSS THE VALLEYS AND SNOW ACROSS THE HIGHER ELEVATIONS ABOVE 2500 FEET. SNOW ACCUMULATIONS OF 1 TO 4 INCHES WILL BE POSSIBLE BY SUNRISE ACROSS THE HIGHER ELEVATIONS. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... SNOW SHOWERS WILL CONTINUE THROUGH TUESDAY MORNING ACROSS THE HIGHER ELEVATIONS ABOVE 2500 FEET...WITH TOTAL SNOW ACCUMULATIONS OF 4 TO 11 INCHES POSSIBLE BY TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON MONDAY AND TUESDAY FOR SNOWFALL REPORTS IN THE HIGHER ELEVATIONS. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. NCZ060-061-TNZ012>017-035>040-042-044-046-067>071-073-081>087- 098>102-281100- ANDERSON-BLEDSOE-BRADLEY-CAMPBELL-CHEROKEE-CLAIBORNE-CLAY-EAST POLK- GRAINGER-HAMBLEN-HAMILTON-HANCOCK-HAWKINS-JEFFERSON-KNOX-LOUDON- MARION-MCMINN-MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER- NORTHWEST COCKE-NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA- ROANE-SCOTT TN-SEQUATCHIE-SOUTHEAST MONROE-SULLIVAN-UNION- WASHINGTON TN-WEST POLK- 935 PM EST (835 PM CST) SUN FEB 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE REST OF EAST TENNESSEE AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... A LOW PRESSURE SYSTEM WILL TRACK ACROSS THE OHIO RIVER VALLEY ON MONDAY NIGHT...BRINGING SCATTERED SNOW SHOWERS ACROSS THE AREA THROUGH TUESDAY MORNING. HOWEVER...ONLY LIGHT SNOW ACCUMULATIONS AROUND AN INCH OR LESS ARE EXPECTED. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DMG
The national radar mosaic for the moment the first event began.
5 heavy snow. Local standard time, as filed.
3-8 inches of snow
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, February 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5436641, 5436642, 5436643, 5436644, 5436645.